advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Mineral Point, Wisconsin, USA:

I went to the doctor because of decreased ability to think, extreme fatigue, racing heart and increased thirst. My original doctor told me I had type 2 diabetes because of fasting blood sugars between 157 mg/dl [8.7 mmol/L] and 190 mg/dl [10.6 mmol/L] even though I would also have fasting sugars in the 39 mg/dl [2.2 mmol/L] to 50 mg/dl [2.8 mmol/L] range as well. My A1c was 11.6. I was started on metformin, 500 mg, twice a day and felt better within a month or so. My A1c dropped to 9.6, but the doctor wanted better results so Lantus was added, five units per day. I felt wonderful. The original symptoms went away and within five months my A1c was down to 5.6. I no longer had any readings above 130 mg/dl [7.2 mmol/L] fasting or two hours post meal.

Then, I lost my insurance and had to go to a different clinic. The new doctor took me off all my medications since my A1c was 5.6. The clinic felt I was misdiagnosed or overmedicated. They did a C-Peptide which came back as 18.6 and an insulin level came back at 260 (one month after being off the medications). My fasting glucoses done by the clinic are in the 170 mg/dl [9.4 mmol/L] to 210 mg/dl [11.7 mmol/L] range, but my A1c remains 5.6 to 5.8 so she will not give me any medication back. My diet is "excellent" per the diabetic educator that reads my food intake diary, lots of protein, low carbohydrates, etc. My weight is down only 5 pounds from my original diagnosis weight. I feel horrible all most all of the time. My heart races so bad at night that I cannot sleep. I drink so much water and make so many trips to the bathroom that it's unreal. I am tired by 10 a.m. even after sleeping good for eight to 10 hours. I get really bad hot flashes that make me feel lightheaded, all symptoms that I had before being treated with medications.

What do the high C-Peptide and insulin levels mean? They have not done much to explain them other than indicate that they expected them to be lower. Why would my A1c be so low when my readings are running much higher? It's not uncommon for me to have blood sugars in the 200 mg/dl [11.1 mmol/L] to 300 mg/dl [16.7 mmol/L] range during the day, but I also have blood sugars in the 40s mg/dl [2.2 mmol/L] to 50s mg/dl [3.2 mmol/L] on and off as well. My fasting sugars are never below 160 mg/dl [8.9 mmol/L] even when they do the readings. What can I do? I don't understand the tests or the answers they give me. I know how I felt on the medication and how poorly I feel now that I am off the medication. I am also concerned because my grandma died from complications of diabetes and my 27-year-old cousin has had a stroke related to uncontrolled blood sugars.

Answer:

You have asked very good questions that should be handled by your physician. You have diabetes. You also have symptoms of elevated blood sugars. I do not understand why your medications have been withheld. To me, the presence of blood sugars in the 200s mg/dl [over 11.1 mmol/L] and above with symptoms should be enough to continue therapy. Even if the A1c stays in the normal range, it will not remain there. The reason for this is there will be continued stress on the beta cells that secrete insulin in the pancreas. The natural history is that they give out or fatigue and eventually do not make enough insulin to cover your requirements. I can see holding off on the insulin, but the metformin would be reasonable to put back in place.

The C-Peptide is a measure of how much insulin your own body is making. Proinsulin is made in the beta cell and when secreted, results in a molecule of C-Peptide plus a molecule of insulin. Therefore, C-Peptide is a measure of how much insulin your body secretes. With type 2 diabetes, insulin resistance with high insulin and C-Peptide levels can persist before they fall over time. The A1c level gives you an average blood sugar for roughly three months. Therefore, you may have swings in your blood sugar that are both high and low, but they still result in an average around normal. So you see, your glucose levels are not normal. It is not reasonable to stay off the metformin if you are having high blood sugars throughout the day, with symptoms. Therapy now may allow more prolonged secretion of insulin.

I would recommend you speak candidly with your physician and ask them to explain your regimen to you. If you are unhappy with their opinion, you may want another. It is also possible that your physician can explain to you in a reasonable way why they have done what they have done. It is still best to talk directly to your provider.

JTL

DTQ-20071104114646
Original posting 15 Nov 2007
Posted to Diagnosis and Symptoms and Type 2

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.